Jump to content

Recommended Posts

Hi Everyone,

I wanted to give an update on my migraines. I posted last fall about my struggle with daily migraines (http://forums.dinet.org/index.php?/topic/24440-migraines/). Although I do still struggle with them, I have started a couple of medications that have provided some relief.

I am taking amitriptyline again. I had wanted to avoid it for as long as possible because it interferes with my sleep, but when the migraines never would go away, I knew I had to start a preventative med again. The amitriptyline is helping. It doesn't completely take the migraines away, but it lessens them. I still always have a little bit of sensory overload, and if I push myself too hard, then the migraines get worse. Sometimes even with pacing myself I still get migraines. But it's not a bad migraine every day like it used to be.

My doctor also started me on a new medication for migraines to use as needed. It is called Frova, and she said it is especially helpful in females who get migraines. I have tried it a few times, and it is very helpful! It prevents the migraine from getting any worse. A big help!

Before starting amitriptyline I asked my doctor about checking my serum serotonin level. Looneymom told me that when her son had daily headaches and when they tested his serum serotonin, it was 0! I had never had my serotonin level checked, so I was curious what it might be and if I could have a low level that was causing headaches. My doctor ordered the test, and I had it checked before I ever started amitriptyline. My level was 310. The normal range, according to my lab, is 56-244. I was quite surprised to see it high since my blood work is usually right smack in the middle of the normal range.

Does anyone know what might cause a slightly elevated serotonin level? My doctor wasn't sure what to think, but she joked with me that I must be really happy! It isn't high enough to be concerned about something like carcinoid syndrome. We will be checking my serotonin level again next month to make sure it isn't continuing to climb.

I was a little nervous about taking the amitriptyline since my serotonin is already elevated, but the doctors think it will be okay. And it does help to lessen my migraines, which is very important right now.

If you have any thoughts on elevated serotonin and dysautonomia, I'd like to hear them. Thanks!

Rachel

Link to post
Share on other sites

I don't have a clue. But enjoy these happy moods. It beats having a migraine any old day.

Link to post
Share on other sites

I too have elevated serotonin levels..plan to ask my neuro about that this week. I did get serotonin syndrome once because of triptans so only take about 4 a month now . I too struggle from horrible migraines that last for days on end....my worst quality of life symptom.

Link to post
Share on other sites

Angelloz, I would be interested to hear what your neurologist has to say about it. If you are comfortable sharing, would you please PM me if he has any insights about your elevated serotonin?

Looneymom, I will enjoy being happy! :) I don't know if my elevated serotonin level actually makes me happier, but it's funny to think about!

Link to post
Share on other sites

Rachel,

I also have really high serotonin levels. I was screened for neuroendocrine tumor, carcinoid

I was instructed to avoid certain mood stabilzers and to have it rechecked periodically.

So glad to hear your migraines are improving! That's great news. Good luck with everything.

Sarah :rolleyes:

Link to post
Share on other sites

Wouldn't you know, after posting this I had migraines three days in a row! Frova and extra rest have been helping.

Sarah, that's interesting. I'm glad you don't have carcinoid, but I'm sorry they haven't been able to find a cause for your high serotonin levels.

From what I understand, serum serotonin levels aren't often checked. I wonder how often serotonin levels are high in the general population or in those with dysautonomia.

Link to post
Share on other sites

Hi Rachel,

Sorry to hear about the migraine spell but atleast the med's have helped this time! Was Maxalt ever tried with you also? Before my blood pressure's became so high, I used frova or maxalt, those were the only 2 triptans out of 7 total that had ever worked. You brought up a really good question about the serotonin levels in dysautonomia patients. We do know that another neurotransmitter is norepinephrine, and having pots our levels are naturally higher also. I'd be curious to see if any if Vandy or Mayo is doing any testing in that area currently for research purposes?

I forgot to respond to the portion in your post about wondering if mood stabilization from a higher serotonin production is possible... I feel so strongly that it has so much to do with it. I have peaks of frustration and hopelessness but I can pretty quickly get out of those spells. What's interesting is that I have a lack of patience, but never seem to get angry or really depressed. I do get overwhelmed and feel somewhat lost, but clearly I think we are all entiltled to feel like that some days.

Another thing that interests me about serotonin is that is is believed to be one of the neurotransmitters that is responsible for anxiety, mood's, pain and sleep. Typically the lower your serotonin is, the more pain you feel, and the less sleep you get. I'm the total opposite - high levels of serotonin but am never tired and in pain 5-6/7 days of the week. Another thing, have you had your dopamine checked? Mine is always really low and in some tests has been not detectable. My doctors don't really know what to do with that -- at one point, they were considering trying a parkinson's medication to increase the levels but decided to put it on reserve.

Be Well!

Sarah

Link to post
Share on other sites

Those who've been on Amitriptyline: has it negatively influenced your heart rate, arrhythmia, or vascular symptoms (for example sinus tachycardia irregularities)? I was under the impression it might be unsafe for POTSIES. Looking for clues. Thank you!

Link to post
Share on other sites

Hi Sarah,

I had thought that my serotonin level would be low because I was having a terrible time sleeping this fall. I could only sleep about 5 or 6 hours total many nights. Sometimes I'd wake up two or three times in the night, and it would take me an hour or two to get back to sleep. So I was quite surprised to see that I had high serotonin levels. Even with the high serotonin and taking my regular dose of melatonin each night, I struggled to sleep. Now I'm sleeping really well, though. I'm getting about 10 hours of sleep each night, and that helps so much.

I don't think I have had my dopamine levels checked. I haven't tried Maxalt. The only migraine meds I've tried, besides the ones I am taking currently, are Topamax and Fioricet. Neither one provided any migraine relief for me, though.

Rachel

Link to post
Share on other sites

Hi Naomi,

I haven't had any trouble with amitriptyline and my heart. I don't have nearly as much trouble with my heart rate now as I used to, though. I rarely have Inappropriate Sinus Tachycardia anymore. On rare occasions I get PACs and PVCs. Amitriptyline hasn't made any of that worse. I know of other potsies who take amitriptyline. But just because it is safe for us doesn't mean that it is for everyone. If you have concerns, it would be helpful to talk it over with your doctor since he/she will have a better idea of how it may affect you. I hope that you will be able to find something to help alleviate your migraines.

Rachel

Link to post
Share on other sites

Rachel - This is all so helpful and interesting. Thanks for this post! I'm going to have my neurologist check my serotonin levels next time I see him. Now that I've been on Amitriptyline for a good 10 months though will my numbers be off? Also, how many mg's do you currently take Rachel? I'm debating upping my dosage but I do find that I'm a little bit foggier on Amitriptyline so I'm hesitant (fog is so frustrating although better than having a migraine). I'm excited to know of a new migraine medicine as well to try.

Naomi -- When I began on Amitriptyline I would wake up with a really high heartrate and it was pounding. This would only last a few days and then my body was used to the dose. Bc I always seem to have odd reactions I only took 1/4 of the lowest dose possible and worked up adding 1/4 a dose each week. I can't imagine what it would have been like had I taken an entire pill. Amitriptyline has helped my migraines.....just like Rachel, it doesn't take them away but lessens the symptoms.

Thanks!

Lisa

Link to post
Share on other sites

Hi Lisa,

Good to hear from you! Being on amitriptyline will probably make your serum serotonin levels higher, but it still might be a helpful test to have. Your doctor might know if your serum serotonin levels are appropriate given your medication dose. My serotonin level is going to be retested in about a month. We're expecting the level to be slightly higher, but if it is a LOT higher, then the doctor will know that something else is going on with my serotonin level.

I am currently taking 30 mg of amitriptyline. When I took it a few years ago my doctor wanted me to slowly go up to 50 mg. But when I got to 40mg I started getting pain behind my eyes. Amitriptyline can cause increased ocular pressure, and I think that is what happened to me. So I went back down to 30mg, the pain went away, and then I went to an eye doctor to make sure I didn't have too much pressure in my eyes. Everything looked good, so I've stayed at 30mg as my dose.

Rachel

.

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...